Virginia, 2018

Hail and Damaging Winds in Virginia, May 14, 2018

May 14, 2018 · NWS LWX · 51 events in 21 counties and zones

Low pressure passed through the area on the 14th. The low tracked along a boundary that separated warm and humid air to the south and west from cooler marine air to the north and east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure passed through the area on the 14th. The low tracked along a boundary that separated warm and humid air to the south and west from cooler marine air to the north and east. The warm and humid air led to an unstable atmosphere, and there was enough instability for storms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 11:04 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, May 14, 11:04 AM EST, 2 hours 21 minutes before
Area Forecast Discussion...DELAYED
National Weather Service Baltimore MD/Washington DC
1204 PM EDT Mon May 14 2018

.SYNOPSIS...
A front over the area will lift north late today and tonight
then drop southward again Tuesday night and Wednesday when it
will become stationary across the area through Friday. The front
may lift north again during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Currently, there are no echos being observed by the local
radars. Fog has mostly lifted, but low clouds linger, and it may
be a struggle today to completely mix them out. Temperatures
should rise significantly down towards CHO and west of the Blue
Ridge south of MRB, but MRB over towards NHK and points
northeast are much more questionable as far as how much the low
level cool air mixes out and temps warm up this afternoon.

The stationary boundary that has remained stretched across our
CWA the past couple of days has been expected to lift northward
today, but the speed this occurs at has a good shot of being
delayed. That said, with the assistance of passing mid level
energy this afternoon and the proximity of the boundary, we are
expecting another round of strong to severe thunderstorms this
afternoon. Showers and storms are expected to redevelop across
and northwest of the region this afternoon. An Enhanced Risk
for severe storms encompasses portions of our area, mainly south
of the I-70 corridor and west southwest of the District,
including much of the Shenandoah Valley and portions of the
Potomac Highlands, which is where the warm sector is forecast to
reside. Ample CAPE of 2000+ J/KG and sufficient 0-6km shear
values of 30- 40 kts will promote conditions favorable for
primarily damaging wind gusts and hail. Convection will wane
during the evening hours with a drier trend expected overnight.
Temperatures will settle in to the mid to upper 60s after seeing
highs top out today in the 80s, except northeast of DC where the
front will struggle and 70s are more likely. Later tonight, we
may get anothe round of low clouds and patchy fog.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The stationary boundary will lift further northward on Tuesday,
residing across Pennsylvania by Tuesday afternoon. Much warmer
conditions expected on Tuesday as a result with highs reaching
the lower 90s, and humidity values well above normal. We may
start with some low clouds and patchy fog, but it should mix out
more efficiently than what we are seeing today. Continued
showers and thunderstorm chances expected Tuesday afternoon,
with another Slight Risk of severe storms possible for much of
the area. Shear values will be less on Tuesday, but CAPE should
be higher, so strong to severe storms will be possible. The
stationary front dips back southward across our area on
Wednesday, bringing continued threat for showers and afternoon
thunderstorms once again, but with less severe risk.
Temperatures will be cooler Wednesday with ample cloud cover and
showers around, with highs topping out around 80, and lows in
the mid to upper 60s both Tuesday and Wednesday nights.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Tropical moisture will be funneled northward across the mid
Atlantic states Thu-Fri between a mid-upper level trough over
the lower MS valley and a strong subtropical ridge over the
western Atlantic. A stationary front across the area will also
act to enhance rainfall over the area. In addition, largely
unidirectional flow Thu night also suggests potential for
training convection. The Thu night-Fri period looks like the
wettest period of the week particularly late Thu night into Fri
morning. Widespread amounts of 1 to 2 inches appear likely
during this period. 13/18Z MMEFS guidance show potential for
river flooding based on the 10 to 50th QPF percentiles. Given
all the ingredients described above and increasingly wetter
soils, some flooding appears likely this week, but location and
timing are still uncertain. It does appear though as the I-95
corridor would be the most vulnerable to flooding.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
IFR/LIFR conditions being observed across the terminals this
morning with low CIGs, though VIS restritions are ending, while
winds remain light and variable. These restrictions will
slowly continue improving, likely returning to VFR early
afternoon. Showers and thunderstorms will return to the
terminals this afternoon, bringing episodes of sub-VFR condtions
once again, with winds favoring a more southerly trajectory. Low
clouds and fog may redevelop again tonight, but should be less
persistent tomorrow morning. Another round of showers and storms
is expected later Tuesday afternoon and evening.

The persistent stationary boundary will lingering across the
Mid Atlantic through midweek, bringing plenty of clouds and rain
chances to the terminals. Sub-VFR conditions will be possible
through this period as a result, with winds generally remaining
10 knots or less, outside of convection.

IFR conditions seem likely Thu night-Fri morning with heavy
rain.

&&

.MARINE...
No headlines expected through tonight with light winds
prevailing over the waters. Afternoon and early evening
showers/thunderstorms will once again cross the waters, bringing
the threat for gusty winds which could result in Special Marine
Warnings. SCA conditions possible during the day on Tuesday as
southerly winds increase and become gusty. Sub SCA conditions
likely return through Wednesday night as light winds prevail.
With the persistent stationary boundary remaining near the area,
periods of showers and thunderstorms will continue each day,
bringing the possibility for Special Marine Warnings should
conditions warrant.

SCA conditions possible Fri afternoon into Sat in southerly
flow.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding possible at Annapolis and Straits Point
during the late evening/early morning high tide cycle next few
days. New minor coastal flood thresholds are expected to be
implemented on Tue for Annapolis and Straits Point assuming
there is no flooding ongoing which may temper the coastal flood
threat somewhat.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...LFR
AVIATION...BKF/LFR
MARINE...BKF/LFR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 14, 12:53 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
153 PM EDT Mon May 14 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-151800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
153 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect through 9 PM. Scattered
severe thunderstorms with damaging wind gusts and large hail are
possible this afternoon and evening. The greatest risk is south of
U.S. Highway 50.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible again Tuesday afternoon and evening.

Heavy rains Thursday night and Friday may result in small stream
and urban flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-151800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
153 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect through 9 PM. Scattered
severe thunderstorms with damaging wind gusts and large hail are
possible across eastern West Virginia, western Maryland, and
central, northern, and western Virginia this afternoon and
evening.

Scattered incidents of flooding are possible along the northern
and central Virginia Blue Ridge into the Piedmont.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible again Tuesday.

Scattered incidents of flooding are possible across all of
northern Maryland and parts of eastern West Virginia Tuesday night
and across southern Maryland Wednesday and Wednesday night.

Heavy rains Thursday night and Friday may result in flooding of
small streams and rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be needed later today.

The radar

The Sterling radar (KLWX), 159 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

45 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Augusta

When
May 14, 1:25 PM EST
Where
Augusta County, 1.79 mi WNW of Verona
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.211, -79.030

A tree limb was down and siding damage was reported to a home.

Hail, Augusta

When
May 14, 1:26 PM EST
Where
Augusta County, 0.39 mi WNW of Verona
Measured
1 in hail
Reported by
Public
Coordinates
38.202, -79.007

Quarter sized hail was reported.

Thunderstorm Wind, Augusta

When
May 14, 1:30 PM EST
Where
Augusta County, 0.34 mi W of Verona
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.200, -79.006

A camper was blown over. Several sheds were rolled.

Thunderstorm Wind, Harrisonburg (C)

When
May 14, 1:30 PM EST
Where
Harrisonburg (C) County, 18.84 mi SSW of Harrisonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.201, -79.011

A bank roof was damaged.

Hail, Albemarle

When
May 14, 2:05 PM EST
Where
Albemarle County, 2.06 mi NW of Advance Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.201, -78.477

Quarter sized hail was reported.

Thunderstorm Wind, Madison

When
May 14, 2:05 PM EST
Where
Madison County, 0.43 mi NE of Wolftown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.354, -78.344

A tree was down on Shelby and Wolftown Hood Road.

Thunderstorm Wind, Greene

When
May 14, 2:17 PM EST
Where
Greene County, 2.37 mi NNE of Ruckersville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.263, -78.356

A tree was down blocking the roadway at Dairy Road and the Seminole Trail.

Hail, Greene

When
May 14, 2:21 PM EST
Where
Greene County, 0.54 mi E of Quinque
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.250, -78.390

Quarter sized hail was reported.

Hail, Nelson

When
May 14, 2:50 PM EST
Where
Nelson County, 0.93 mi SSW of Avon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.987, -78.834

Golf ball sized hail was reported.

Thunderstorm Wind, Page

When
May 14, 3:55 PM EST
Where
Page County, 0.87 mi ESE of Luray
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.665, -78.455

Several trees were down in Luray and siding was stripped from a home.

Thunderstorm Wind, Frederick

When
May 14, 4:05 PM EST
Where
Frederick County, 0.2 mi ENE of Gore
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.271, -78.346

A tree was down near the intersection of Carpers Pike and Northwestern Pike.

Thunderstorm Wind, Shenandoah

When
May 14, 4:12 PM EST
Where
Shenandoah County, 0.55 mi W of Conicville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.830, -78.690

Multiple trees were down shutting down Route 42 near Conicville.

Thunderstorm Wind, Frederick

When
May 14, 4:15 PM EST
Where
Frederick County, 0.83 mi WSW of Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.164, -78.313

A tree was down along the 2400 Block of Wardensville Grade.

Thunderstorm Wind, Rockingham

When
May 14, 4:25 PM EST
Where
Rockingham County, 2.69 mi WNW of Box Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.591, -78.948

Multiple trees were down along Hopkins Gap Road.

Thunderstorm Wind, Frederick

When
May 14, 4:28 PM EST
Where
Frederick County, 2.03 mi NE of Stephens City
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.100, -78.192

A tree was down near the intersection of Tasker Road and Lakeside Drive.

Thunderstorm Wind, Clarke

When
May 14, 4:30 PM EST
Where
Clarke County, 2.92 mi NNE of Boyce
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.142, -78.039

A tree was down near the intersection of Janeville Road and Senseny Road.

Thunderstorm Wind, Rockingham

When
May 14, 4:38 PM EST
Where
Rockingham County, 1.99 mi NNE of Mt Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.507, -78.939

Numerous trees and wires were down along Singers Glen Road.

Thunderstorm Wind, Rockingham

When
May 14, 4:40 PM EST
Where
Rockingham County, 1.44 mi SSW of Linville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.500, -78.837

A tree was down near the intersection of Gravels Road and Irish Path.

Thunderstorm Wind, Loudoun

When
May 14, 4:40 PM EST
Where
Loudoun County, 2.66 mi E of Round Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.133, -77.770

Two trees were down on Route 7.

Thunderstorm Wind, Loudoun

When
May 14, 4:40 PM EST
Where
Loudoun County, 1.84 mi W of Hillsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.199, -77.754

Multiple trees were down at a residency on Cider Mill Road.

Thunderstorm Wind, Warren

When
May 14, 4:45 PM EST
Where
Warren County, 1.56 mi SE of Happy Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.912, -78.133

A tree was down at Route 55 and High Knob Road and another tree was down on power lines just north of that intersection.

Thunderstorm Wind, Page

When
May 14, 4:48 PM EST
Where
Page County, 1.75 mi SW of Marksville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.560, -78.500

A large tree was uprooted and siding was blown off a home.

Thunderstorm Wind, Augusta

When
May 14, 4:55 PM EST
Where
Augusta County, 0.39 mi NNW of Ft Defiance
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.255, -78.973

A tree was down in Mount Sidney.

Thunderstorm Wind, Staunton (C)

When
May 14, 4:55 PM EST
Where
Staunton (C) County, 0.74 mi NE of Staunton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.159, -79.062

Multiple trees were down at Sadley Road and Lee Highway.

Thunderstorm Wind, Rockingham

When
May 14, 4:55 PM EST
Where
Rockingham County, 1.04 mi ESE of Grottoes
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.262, -78.814

Multiple trees were down along Browns Gap Road.

Thunderstorm Wind, Madison

When
May 14, 5:02 PM EST
Where
Madison County, 0.58 mi SSW of Criglersville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.462, -78.303

A tree fell into a home.

Thunderstorm Wind, Madison

When
May 14, 5:03 PM EST
Where
Madison County, 0.09 mi NW of Bauco
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.451, -78.281

A tree fell onto N. Blue Ridge Turnpike.

Thunderstorm Wind, Prince William

When
May 14, 5:07 PM EST
Where
Prince William County, 0.28 mi ENE of Buckland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.782, -77.665

Two trees were down at US 15 and US 29.

Thunderstorm Wind, Prince William

When
May 14, 5:07 PM EST
Where
Prince William County, 0.59 mi SSE of Waterfall
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.862, -77.666

Many large trees were uprooted and snapped in communities around Waterfall Road.

Thunderstorm Wind, Loudoun

When
May 14, 5:10 PM EST
Where
Loudoun County, 2.64 mi NW of Hillsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.224, -77.758

Three trees were down along with a damaged fence.

Thunderstorm Wind, Prince William

When
May 14, 5:15 PM EST
Where
Prince William County, 1.28 mi WNW of Yorkshire
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.790, -77.450

A tree was down.

Thunderstorm Wind, Prince William

When
May 14, 5:18 PM EST
Where
Prince William County, 1.7 mi SE of Limstrong
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.704, -77.446

A tree fell into a home.

Thunderstorm Wind, Manassas (C)

When
May 14, 5:20 PM EST
Where
Manassas (C) County, 0.34 mi WSW of Manassas
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.747, -77.485

A tree was down along Leland and Route 28.

Thunderstorm Wind, Greene

When
May 14, 5:20 PM EST
Where
Greene County, 1.58 mi SSW of Ruckersville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.208, -78.379

A tree was down along Neil Court blocking the roadway.

Thunderstorm Wind, Manassas (C)

When
May 14, 5:20 PM EST
Where
Manassas (C) County, 2.88 mi SW of Manassas
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.721, -77.518

A wind gust of 63 mph was measured at the Manassas Airport.

Thunderstorm Wind, Madison

When
May 14, 5:22 PM EST
Where
Madison County, 1.52 mi S of Uno
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.248, -78.229

A tree fell onto the S. Blue Ridge Turnpike.

Thunderstorm Wind, Fairfax

When
May 14, 5:30 PM EST
Where
Fairfax County, 1.69 mi S of Sunset Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.926, -77.344

Trees were down along Glade Drive and Soapstone Drive.

Thunderstorm Wind, Fairfax

When
May 14, 5:30 PM EST
Where
Fairfax County, 0.6 mi NNW of Kenmore
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.958, -77.275

Eastbound lanes of Leesburg Pike were closed at Beulah Road due to trees on the roadway.

Thunderstorm Wind, Fairfax

When
May 14, 5:30 PM EST
Where
Fairfax County, 1.21 mi ENE of Herndon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.978, -77.360

A tree was down on Popular Drive near the Fairfax County Parkway.

Thunderstorm Wind, Orange

When
May 14, 5:30 PM EST
Where
Orange County, 2.09 mi SE of Madison Run
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.177, -78.105

A tree was down in the yard.

Hail, Fairfax

When
May 14, 5:35 PM EST
Where
Fairfax County, 1.29 mi NE of Sunset Hills
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.962, -77.332

Golf ball sized hail was reported.

Thunderstorm Wind, Loudoun

When
May 14, 5:38 PM EST
Where
Loudoun County, 0.69 mi N of Dulles Intl Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -77.450

A wind gust of 58 mph was reported at Dulles Airport.

Thunderstorm Wind, Orange

When
May 14, 5:39 PM EST
Where
Orange County, 1.77 mi WNW of Wilderness
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.340, -77.760

Multiple trees were down in the Lake of the Woods Community.

Thunderstorm Wind, Fairfax

When
May 14, 5:50 PM EST
Where
Fairfax County, 0.04 mi NW of Dunn Loring
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.880, -77.230

Windows were blown out of an apartment building near Dunn Loring Metro.

Thunderstorm Wind, Spotsylvania

When
May 14, 5:53 PM EST
Where
Spotsylvania County, 1.29 mi SE of Chancellor
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.256, -77.584

Multiple trees and wires were down along Gordon Road near Smith Station Road.

Thunderstorm Wind, Spotsylvania

When
May 14, 5:55 PM EST
Where
Spotsylvania County, 0.83 mi WNW of Spotsylvania
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.204, -77.594

Trees were down along Old Battlefield Road.

Thunderstorm Wind, Spotsylvania

When
May 14, 5:55 PM EST
Where
Spotsylvania County, 0.77 mi SSE of Five Mile
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.270, -77.543

A downed tree was near the intersection of Harrison Road and Battlefield Green Drive.

Hail, Nelson

When
May 14, 6:00 PM EST
Where
Nelson County, Lovingston
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.770, -78.880

Quarter sized hail was reported near Lovingston.

Thunderstorm Wind, Fredericksburg (C)

When
May 14, 6:00 PM EST
Where
Fredericksburg (C) County, 62.59 mi SE of Dbl Tollgate
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.308, -77.470

A large tree limb was down blocking the 700 Block of Maury Street.

Thunderstorm Wind, Fairfax

When
May 14, 6:00 PM EST
Where
Fairfax County, 1 mi NNW of Langley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.963, -77.178

A tree fell onto a car along the George Washington Parkway near the Beltway.

Thunderstorm Wind, King George

When
May 14, 6:28 PM EST
Where
King George County, 1.34 mi NW of Index
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.191, -77.100

A tree was down along the 14000 Block of Salem Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753886, 753878, 753887, 753889, 753879, 753891, 753893, 753880, 753881, 753894, 753897, 753909, 753898, 753900, 753903, 753905, 753912, 753913, 754501, 754502, 753914, 753915, 753916, 753919, 753922, 754500, 753921, 754503, 754505, 754506, 754509, 754511, 754507, 754512, 754523, 754510, 754513, 754515, 754522, 754525, and more.